Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 12, NWS Reno, NV

July 25, 2007Mono County, California

NWS Reno, NV issued this flash flood warning at Jul 25, 2007, 3:06 PM PDT for Mono County, California. It was in force for 114 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 2007, 3:06 PM PDT (22:06 UTC)
Expired
Jul 25, 2007, 5:00 PM PDT
In force
114 min
Issued by
NWS Reno, NV
Area
Whole counties

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:15 PM PDTFLASH FLOODMammoth Lakes, CAPRELIMINARY REPORTS OF FLASH FLOODING IN THE TOWN OF MAMMOTH LAKES.
Jul 25, 3:52 PM PDTFLASH FLOODMammoth Lakes, CAWATER INSIDE BUILDINGS AT THE MAMMOTH MOUNTAIN SKI VILLAGE. MAIN STREET IS ALSO FLOODED. RAINFALL AMOUNT OF 2.06 INCHES SINCE 2 PM.
Jul 25, 3:52 PM PDTHEAVY RAIN 2N Mammoth Lakes, CA
Jul 25, 4:09 PM PDTFLASH FLOODN Mammoth Lakes, CAREPORT OF WATER AND DEBRIS OVER ROAD AT MINERETTE AVE NEAR THE MAMMOTH MOUNTAIN SKI VILLAGE. ADDITIONAL REPORT OF BUILDING FLOODED AT THE MAMMOTH MOUNTAIN SKI VILLAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 252208
FFWREV
CAC051-260000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
306 PM PDT WED JUL 25 2007

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MONO COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF MAMMOTH LAKES...

* UNTIL 500 PM PDT

* AT 305 PM PDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN  
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MAMMOTH
  MOUNTAIN

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES...ESPECIALLY HIGHWAY 
203.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3755 11910 3755 11888 3773 11888 3773 11910

$$

HOON
2 follow-up statements
000 
WGUS75 KREV 252219
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
316 PM PDT WED JUL 25 2007

CAC051-260000-
MONO CA-
316 PM PDT WED JUL 25 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR SOUTH
CENTRAL MONO COUNTY...

AT 315 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. A LOCAL WEATHER 
OBSERVATION STATION HAS INDICATED 1.4 INCHES OF RAIN IN THE LAST 
HOUR. MONO COUNTY LAW ENFORCEMENT HAS INDICATED THAT THERE IS INDEED 
FLASH FLOODING OCCURRING IN AND AROUND THE CITY OF MAMMOTH LAKES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MAMMOTH 
MOUNTAIN AND MAMMOTH LAKES...AS WELL AS DEVILS POSTPILE. THIS ALSO 
INCLUDES WILDERNESS AREAS AROUND MAMMOTH MOUNTAIN THAT MAY HAVE 
CAMPERS OR HIKERS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES...ESPECIALLY HIGHWAY 
203 WEST OF MAMMOTH LAKES.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3755 11910 3755 11888 3773 11888 3773 11910

$$

HOON
000 
WGUS75 KREV 252230
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
330 PM PDT WED JUL 25 2007

CAC051-260000-
MONO CA-
330 PM PDT WED JUL 25 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR SOUTH
CENTRAL MONO COUNTY...

...THIS IS A VERY DANGEROUS SITUATION IF YOU ARE IN A FLOOD PRONE 
AREA...SEEK HIGHER GROUND NOW...

AT 327 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. A LOCAL WEATHER 
OBSERVATION STATION HAS INDICATED 1.6 INCHES OF RAIN IN THE LAST 
HOUR. MONO COUNTY LAW ENFORCEMENT HAS INDICATED THAT THERE IS INDEED 
FLASH FLOODING OCCURRING IN AND AROUND THE CITY OF MAMMOTH LAKES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MAMMOTH 
MOUNTAIN AND MAMMOTH LAKES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING. IT IS IMPORTANT TO KNOW WHERE YOU ARE 
RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN 
HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3755 11910 3755 11888 3773 11888 3773 11910

$$

HOON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:00 AM PDT, 12 hours 6 minutes earlier.

Area forecast discussion, Jul 25, 3:00 AM PDT, 12 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 AM PDT WED JUL 25 2007

.SHORT TERM...
PLENTY OF MID LEVEL MOISTURE STILL AROUND THE AREA THIS
MORNING...WITH ISOLATED SHOWERS OVER ERN CHURCHILL/SERN PERSHING
COUNTIES. THESE SHOWERS WILL MOVE SLOWLY NORTH AND WEAKEN LATER THIS
MORNING. A VERY ISOLATED TSTM CANNOT BE RULED OUT IN THIS AREA
DURING THE MORNING...HOWEVER MOST ACTIVITY WILL HOLD OFF UNTIL THIS
AFTERNOON. SOME CLEARING DURING THE MORNING OVER MONO/MINERAL
COUNTIES WILL ALLOW THE ATMOSPHERE TO DESTABILIZE IN THOSE AREAS
EARLY THIS AFTERNOON. THE GREATEST TSTM COVERAGE IS EXPECTED OVER
SRN ZONES NORTHWARD INTO PERSHING/CHURCHILL COUNTIES NEAR SHORT WAVE
ENERGY...WHERE WIDELY SCATTERED TO SCATTERED TSTM COVERAGE IS
EXPECTED. ELSEWHERE A MID LEVEL CAP IS STILL PRESENT IN THE
RENO/CARSON AREAS AND WE WILL NEED SOME HEATING TO BREAK THAT BEFORE
THE WESTERLIES DEVELOP LATER THIS AFTERNOON AND STABILIZE THE AREA.
THEREFORE ISOLATED CONVECTION IS POSSIBLE FROM RENO/CARSON
NWD...HOWEVER MOST ACTIVITY IS EXPECTED FURTHER EAST WHERE DEEPER
MOISTURE IS PRESENT. PW VALUES OVER ERN/SRN ZONES REMAIN OVER AN
INCH WITH SLOW STORM MOTION. THIS WILL BRING THE THREAT OF LOCALIZED
FLASH FLOODING. HOWEVER SHORT WAVE ENERGY WILL MOVE NORTHEAST AND
PUSH GREATEST THREAT FOR ORGANIZED CONVECTION AND WIDESPREAD FLASH
FLOODING FURTHER NORTH AND EAST OF THE AREA. WILL WORD ZONES TO
ACCOUNT FOR LOCAL AREAS OF HEAVY RAIN IN ERN ZONES.

TONIGHT SHOULD BE THE LAST NIGHT OF NOCTURNAL SHOWERS CONTINUING
INTO THE EARLY MORNING HOURS OVER ERN ZONES AS SHORT WAVE PUSHES
AWAY FROM THE AREA AND MID LEVEL MOISTURE DECREASES OVER WRN NV.
HIGH PRESSURE AND LIGHT FLOW WILL CONTINUE THROUGH THE WEEK MAINLY
OVER SRN ZONES. THIS WILL ALLOW TEMPERATURES TO CLIMB BACK INTO THE
UPPER 90S TO LOW 100S. THE ATMOSPHERE WILL DESTABILIZE OVER NATURAL
CONVERGENCE AREAS IN MONO/MINERAL COUNTIES SOUTH OF HIGHWAY 50
ENOUGH FOR ISOLATED THUNDERSTORMS TO DEVELOP DURING THE
AFTERNOON/EVENING THURSDAY AND FRIDAY. NAM AND ESPECIALLY THE GFS
INDICATES A DECENT 500 MB RH RESPONSE TO ACCOMPANY INSTABILITY IN
THESE AREAS WHICH WOULD INDICATE SOME CONVECTION DEVELOPING.
MODIFIED TOTAL TOTALS ARE ALSO ABOVE THE CRITICAL 30 C NEEDED FOR
CONVECTIVE DEVELOPMENT. ELSEWHERE DRIER SOUTHWEST FLOW SHOULD KEEP
THINGS STABLE ENOUGH TO INHIBIT TSTM DEVELOPMENT. HOWEVER CUMULUS
BUILDUPS ARE POSSIBLE OVER NRN LASSEN/NRN WASHOE COUNTY CONVERGENCE
ZONE...JUST DO NOT THINK THERE WILL BE ENOUGH INSTABILITY TO ALLOW
TSTM DEVELOPMENT.

HIGH TEMPERATURES WILL INCREASE A FEW DEGREES THIS WEEK AS CLOUD
COVER AND SHOWERS DECREASE BY THURSDAY AND FRIDAY. MORNING LOWS WILL
DROP SEVERAL DEGREES BY THURSDAY AND FRIDAY MORNING CONSIDERING
PERSISTENT OVERNIGHT CLOUD SHIELD WILL NO LONGER BE PRESENT. BENINATO

.LONG TERM...SATURDAY THROUGH TUESDAY...
UPPER RIDGE OVER THE FOUR-CORNERS/SOUTHWESTERN US WILL CONTINUE TO
DOMINATE THE WEATHER OVER THE LONG TERM. GFS/ECMWF AND ENSEMBLES ARE
ALL IN GOOD AGREEMENT WITH A TROUGH ANCHORED OVER B.C. EXTENDING
INTO THE PAC NW THROUGH THE WEEKEND. THIS IS EXPECTED TO PROVIDE
ENOUGH WEST TO SOUTHWESTERLY FLOW ALOFT TO KEEP MOISTURE AND
THUNDERSTORM ACTIVITY OUT OF MOST OF THE FORECAST AREA. THE
EXCEPTION WOULD BE OVER THE MONO/MINERAL CONVERGENCE ZONE WHERE WEAK
INSTABILITY LOOKS TO REMAIN. INSTABILITY OVER THIS REGION IS QUITE
MARGINAL...SO CONVECTIVE ACTIVITY SHOULD BE VERY ISOLATED...IF AT
ALL. WITH THE RIDGE HAVING THE GREATEST INFLUENCE ON THE FORECAST
AREA...TEMPS WILL REMAIN AROUND 5-8 DEGREES ABOVE NORMAL WITH
TYPICAL AFTERNOON/EVENING WESTERLY ZEPHYR WINDS AND MOSTLY CLEAR
SKIES. MILNE

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND STORMS EXPECTED OVER WESTERN NV
AND THE SOUTHERN SIERRA. TVL...TRK AND RNO SHOULD BE JUST WEST OF
ANY THUNDERSTORM ACTIVITY. ROUTES OVER THE SOUTHERN SIERRA AND JUST
EAST OF THE CENTRAL SIERRA WILL SEE LOCALLY HEAVY DOWNPOURS WITH
LIMITED VISIBILITIES AND GUSTY OUTFLOW WINDS. MILNE

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 25, 2:36 PM PDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
236 PM PDT WED JUL 25 2007

CAZ073-252215-
MONO-
236 PM PDT WED JUL 25 2007

...THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL NEAR MAMMOTH LAKES...

AT 232 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
NEARLY STATIONARY GROUP OF STRONG THUNDERSTORMS NEAR MAMMOTH LAKES.
THESE STORMS WILL CONTINUE TO AFFECT MAMMOTH LAKES THROUGH 315 PM.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH LOCAL RAINFALL AMOUNTS UP TO
THREE QUARTERS OF AN INCH IN LESS THAN AN HOUR...SMALL PEA OR MARBLE
SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE EXPECTED
WITH THESE STORMS. PEOPLE DRIVING ON HIGHWAY 395 AND ROUTE 203 NEAR
MAMMOTH LAKES SHOULD USE EXTRA CAUTION AND EXPECT PONDING OF WATER
ON THE ROADS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

MJD

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:52 PM PDTFlash Flood WarningREVMono3 hr

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.